How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask LeahMSWuofm Your Own Question
LeahMSWuofm
LeahMSWuofm, Clinical Social Worker
Category: Mental Health
Satisfied Customers: 304
Experience:  10 years post-MSW experience
25232551
Type Your Mental Health Question Here...
LeahMSWuofm is online now
A new question is answered every 9 seconds

I am a professional 56 year old female. Over the past 14

Customer Question

i am a professional 56 year old female. Over the past 14 years I have been on 4 courses of antidepressants (minimum dosages) - for a year in 2003 on cipramil, after being off for a few years, then on cipralex for a year (it hadnt done much for me), then after a few few years, on aropax cr (paxil cr) for two years. After coming off, and a year and a half later, was put back on cipralex (lexapro) . I felt worse and worse. after 12 weeks I was switched back to Paxil cr (aropax cr) 12.5 mg. I have been on this now for almost 12 weeks and I feel down and depressed- I have the majority of depression symptoms. I have been told not to increase the dosage. Is that correct? I weigh 41 kgs. I am so scared of changing medications and still suffer from anxiety albeit not as bad as before
JA: How long have you been feeling this way? Have you reached out to anyone about this yet?
Customer: for almost a year now. I saw my general practioner who has prescribed the medication (as he did on previous ocassions)
JA: Anything else in your medical history you think the psychologist should know?
Customer: yes. I used to take obex la for many years- approximately 10 (not for weight loss, but for energy) I cant believe I did this. Be that as it may, I weaned myself off them over a period of months- this was a year ago (perhaps that also played a role in the susequent onset of depression?). Funnily enough, I never lost any weight on them. I lost 7kgs since I stopped all the medication a year ago. I was subsequently diagnosed with an under active thyroid and I take a take the lowest dosage of thyroid medication. I also suffered extreme sadness over my son's health issues over a period of 15 years. At one time I suffered from ptsd but had it treated
Submitted: 2 months ago.
Category: Mental Health
Expert:  LeahMSWuofm replied 2 months ago.

Hello and thanks for writing to us. My name is***** am sorry the depression is causing you so much trouble and that you haven't yet found the right medication to help ease the symptoms. Usually, after 2-3 trials on medications, it is time to see a specialist (psychiatrist) for a more thorough evaluation of medications and combinations worth trying. Do you have access to a psychiatrist in South Africa? How about counseling? It sounds like perhaps you had support to get over your PTSD - have you considered returning to that person or someone else for help overcoming this depression?

Regarding the dosage change for the Paxil, going up should be an option if side effects do not seem problematic. What reason did your doctor give for unwillingness to increase the dose? 12.5 Paxil CR is a very low dose - the normal starting dose of this is 25mg so it is possible you are just sub-therapeutic meaning the medication isn't at a high enough dosage to start to work. You should definitely call your doctor about this as a first step. increasing the dose to the right level could help significantly...

I look forward to hearing back from you.

-Leah

Expert:  LeahMSWuofm replied 1 month ago.

Hello, I noticed this question was still open and wanted to know if I could help further before you provide me a rating?Rating my answer will not affect your payment but will allow me credit for my time. Thank you for considering and please reach out if you'd like to talk!

-Leah

Related Mental Health Questions